Risperidone- or paliperidone-containing products - Intraoperative Floppy Iris Syndrome (IFIS) - For Health Professionals
- Starting date:
- November 14, 2013
- Posting date:
- November 14, 2013
- Type of communication:
- Dear Healthcare Professional Letter
- Source of recall:
- Health Canada
- Important Safety Information
- Healthcare Professionals
- Identification number:
This is duplicated text of a letter from Janssen Inc. Contact the company for a copy of any references, attachments or enclosures.
Health Canada Endorsed Important Safety Information on Risperidone- or Paliperidone-Containing Products.
November 14, 2013
Subject: New safety information regarding the risk of Intraoperative Floppy Iris Syndrome associated with the use of RISPERDAL®, RISPERDAL® M-TAB®, RISPERDAL® CONSTA® (risperidone), INVEGA® (paliperidone) and INVEGA SUSTENNA® (paliperidone palmitate)
Janssen Inc., in consultation with Health Canada, would like to provide you with important new safety information regarding the risk of Intraoperative Floppy Iris Syndrome (IFIS) associated with the use of risperidone- or paliperidone-containing products. These products are primarily prescribed for the treatment of schizophrenia; however, the risk applies to all patients undergoing cataract surgery, who have been exposed to these products, irrespective of indication.
Cases of IFIS have been reported with the use of risperidone. No reports have been received with the use of paliperidone. Paliperidone is the major active metabolite of risperidone and they are pharmacologically very similar. Therefore, a risk of IFIS in patients undergoing cataract surgery and receiving paliperidone cannot be excluded.
- IFIS is a recently described intraoperative complication that has been observed during cataract surgery in patients receiving risperidone.
- IFIS is characterized by a triad of intraoperative signs (billowing of a flaccid iris stroma, progressive intraoperative pupil constriction and a propensity for iris prolapse) that may present with varying degrees of severity and is associated with an increased rate of cataract surgical complications.
- Cataract surgeons should inquire about current or prior use of risperidone- or paliperidone-containing products and approach the surgery with caution. If IFIS is suspected, modifications to surgical technique may be required.
The WARNINGS AND PRECAUTIONS section of the Product Monographs for RISPERDAL® and RISPERDAL® M-TAB®, RISPERDAL® CONSTA®, INVEGA® and INVEGA SUSTENNA® has been updated to include this new safety information. The current Product Monographs for these products can be found at the Janssen Canada Web site and Health Canada’s Web page.
Managing marketed health product-related adverse reactions depends on health care professionals and consumers reporting them. Reporting rates determined on the basis of spontaneously reported post-marketing side effects are generally presumed to underestimate the risks associated with health product treatments. Any cases of IFIS or other serious or unexpected adverse reactions in patients receiving RISPERDAL®, RISPERDAL® M-TAB®, RISPERDAL® CONSTA®, INVEGA® and INVEGA SUSTENNA® should be reported to Janssen Inc. or Health Canada.
Drug Safety Department
19 Green Belt Drive
Or call toll free at 1-866-825-7122
Or email to email@example.com
Or fax to 1-866-767-5865
To correct your mailing address or fax number, contact Janssen Inc.
You can report any suspected adverse reactions associated with the use of health products to Health Canada by:
Calling toll-free at 1-866-234-2345; or
- Visiting MedEffect Canada's Web page on Adverse Reaction Reporting for information on how to report online, by mail or by fax
For other health product inquiries related to this communication, please contact Health Canada at:
Marketed Health Products Directorate
Should you have any questions or require additional information, please contact Janssen Inc. Medical Information Department at 1-800-567-3331 or 1-800-387-8781 from 8:30 a.m. to 4:30 p.m. Monday to Friday Eastern Standard Time (EST).
original signed by
Cathy Lau, Ph.D.
Regulatory Affairs and Quality Management
All trademarks used under license.
- Date modified: